Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS La Crosse, WI

August 3, 2018Trempealeau County, Wisconsin; Winona County, Minnesota

NWS La Crosse, WI issued this special weather statement at Aug 3, 2018, 11:44 AM CDT for Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 11:44 AM CDT (16:44 UTC)
Expired
Aug 3, 2018, 1:15 PM CDT
In force
91 min
Issued by
NWS La Crosse, WI

Counties Winona County, MN, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 49 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-626 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

177 
WWUS83 KARX 031644
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1144 AM CDT FRI AUG 3 2018

MNZ088-WIZ032>034-041-042-031815-
Winona-Buffalo-Jackson-Trempealeau-La Crosse-Monroe-
1144 AM CDT FRI AUG 3 2018

...SOME THUNDERSTORMS AFFECTING SOUTHEAST MINNESOTA AND WESTERN 
WISCONSIN INTO EARLY AFTERONOON...

At 1140 AM CDT, radar indicated an area of scattered showers and 
thunderstorms moving through western wisconsin and southeast 
Minnesota, north of Interstate 90. The area was roughly outlined 
from Lake City Minnesota, to west of Winona, to Eau Claire, 
Wisconsin. Movement was east at 30 mph.

Pea size hail and lightning are possible with any stronger 
storms. 

The showers and thunderstorms should affect a location for about an 
hour or so before moving east. 

Locations impacted include...
Winona, Arcadia, Whitehall, Holmen, Goodview, St. Charles, Osseo,
Lewiston, Trempealeau, Galesville, Blair, Independence, Strum,
Fountain City, Stockton, Rollingstone, Altura, North Bend, Price and
Brice Prairie.

Seek a safe shelter inside a building or vehicle if you hear thunder.

LAT...LON 4395 9207 4460 9146 4459 9092 4394 9091
TIME...MOT...LOC 1637Z 288DEG 28KT 4459 9138 4408 9190 

$$

Baumgardt

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:00 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 3, 6:00 AM CDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 AM CDT Fri Aug 3 2018

.SHORT TERM...(Today through Sunday)
Issued at 216 AM CDT Fri Aug 3 2018

The upper level ridge over the western conus this morning will
move east during the day. By late afternoon, the ridge axis is
expected to extend from the lower Plains States into the Upper
Midwest with rising heights over the local area. The 03.00Z NAM
and 03.04Z RAP both suggest a short wave trough could come out of
the Dakotas this afternoon and move across Minnesota and Wisconsin
on the northern periphery of the building ridge axis. Good low
level warm air advection will be occurring ahead of troughing over
the High Plains and in conjunction with the increasing heights.
This warm air advection will produce 1 to 3 ubar/s of up glide on
the 305K surface where some weak moisture transport will occur and
be focused into northern Minnesota and Wisconsin this afternoon.
Forecast soundings indicate the atmosphere should become capped
this afternoon up through 650 mb or so with some weak CAPE above
that. Several of the hi-res meso scale models are showing some
convection this afternoon ahead of where the RAP has the short
wave trough moving and while any activity that would develop would
be very high based, cannot discount this signal and will probably
have a low rain chance roughly along and north of Interstate 94.

The upper level ridge will continue to move east and by Saturday
should be past the region. This will allow the troughing that
forms over the High Plains today to work east across the Upper
Midwest Saturday. This trough is expected to take on a positive
tilt as it moves up the back side of the ridge axis but there are
some differences between the models on how strong the embedded
short wave troughs will be. The isentropic up glide will continue
through Saturday along with an increase in the moisture transport
ahead of the short wave troughs. The axis of the moisture
transport looks to primarily be west of the area, but close enough
that the convergent side of this will be in or near the western
and northern sections of the forecast area. By mid afternoon, the
forcing looks to be enough to break the cap and allow for a chance
of some convection over the northwest half of the forecast area.
Both the NAM and GFS show the area to be in a CAPE minimum through
Saturday afternoon with less than 500 J/Kg of ML CAPE with the
main CAPE axis over the Missouri River Valley ahead of a cold
front. The main CAPE axis will remain northwest of the area
Saturday night but get close enough for 500-1000 J/Kg to spread
across the northwest half of the area where there may also be up
to 45 knots of shear, with most of this in the 0-3 km layer. Given
the time of day and the CAPE values, this could be enough to
support a strong storm or two with some gusty winds and small
hail.

The front will still be to the west/northwest of the area through
Sunday. Another short wave trough should work across the High
Plains and interact with the front during the afternoon for
another round of convection near the front. This will lead to
another chance of scattered convection across mainly the northwest
part of the area for Sunday afternoon. Given the expected track
of the short wave trough, a lot of the convection could actually
occur behind the front where there will be minimal CAPE and the
shear in general looks to be less than 30 knots.

.LONG TERM...(Sunday night through Thursday)
Issued at 216 AM CDT Fri Aug 3 2018

The cold front looks like it should get pushed slowly through the
area Sunday night through Monday night as troughing develops over
central Canada into the High Plains and then moves east over the
Upper Midwest. The best chances for rain right now look to be late
Sunday night into Monday morning across the southern sections of
the area as an embedded short wave trough interacts with the
front.

Despite the front being past the area, some rain chances will
continue into Tuesday as the 03.00Z shows another short wave
trough moving across the area as it drops into the mean long wave
trough. The long wave troughing should then remain over the
eastern Great Lakes into the middle of next week and as more short
wave troughs drop into it, there will be some additional small
rain chances Wednesday and Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 600 AM CDT Fri Aug 3 2018

BR/FG at sites like KLSE/KONA/KOVS will lift/burn off thru 13-14z,
leaving a generally good VFR day for the area. South to SE winds to
increase today and become gusty at KRST as the pressure gradient
tightens over the area, ahead of low pressure moving across the
northern plains. Cannot rule out a stray SHRA or TSRA today, but
forcing for this moves north/east of the taf sites by late morning.
Enough gradient winds tonight to keep valley BR/FG to a minimum
around 12z Sat, with good vfr expected thru tonight into Sat morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...RRS
Hazardous weather outlook, Aug 3, 9:47 AM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
947 AM CDT Fri Aug 3 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
947 AM CDT Fri Aug 3 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are possible today, mainly north of
Interstate 90. The main threats from any storms will be lightning
and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances spread across the area from
Saturday through Thursday. A few of the storms could be strong
Saturday night into Sunday night, with the main threats being
strong winds and lightning.

It is too early to determine the severe risk with the Monday
through Thursday storm chances.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Aug 3, 6:12 AM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
612 AM CDT Fri Aug 3 2018

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
031315-
Allamakee-Clayton-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
Including the cities of Waukon, Elkader, Wabasha, Winona,
Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
612 AM CDT Fri Aug 3 2018

...Fog Reducing Visibilities Early This Morning...

Fog once again developed across portions of the area, mainly in
parts of central and north-central Wisconsin and in the tributary,
Mississippi and Wisconsin River valleys. Visibilities were less
than 1/2 miles in some of the river valleys and in parts of
central into north-central Wisconsin.

If traveling early this morning, be prepared for fog that could
suddenly reduce visibilities to 1/2 mile or less, especially in
river valleys and low laying areas. The fog will impact the
morning commute for some locations.

The fog is expected to lift and dissipated through 8 and 9 am.
if you encounter the dense fog, slow down and allow extra time to
reach your destination.

RRS
Special weather statement, Aug 3, 10:25 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1025 AM CDT FRI AUG 3 2018

MNZ079-WIZ032-031630-
Wabasha-Buffalo-
1025 AM CDT FRI AUG 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA AND NORTHERN
BUFFALO COUNTIES...

At 1023 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Menomonie to
Goodhue. Movement was southeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

These storms will be near...
  Mondovi and Elgin around 1100 AM CDT.
  Plainview around 1105 AM CDT.

Other locations impacted by these storms include Gilmanton, West
Albany, Nelson, Maxville and Bremen.

LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
      4441 9208 4459 9202 4459 9153 4458 9153
      4419 9201 4419 9208 4414 9208 4410 9212
      4411 9232 4420 9233 4419 9252 4422 9255
TIME...MOT...LOC 1523Z 311DEG 34KT 4486 9202 4438 9261

Boyne
Special weather statement, Aug 3, 11:34 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1134 AM CDT FRI AUG 3 2018

WIZ017-029-031800-
Taylor-Clark-
1134 AM CDT FRI AUG 3 2018

...STRONG THUNDERSTORMS HEADED FOR CLARK AND TAYLOR COUNTIES...

At 1129 AM CDT, radar indicated strong thunderstorms were located
along a line extending from west of Ladysmith, southward to near
Osseo. Movement was east at 35 mph.

The line of scattered storms will move into western Taylor and Clark
counties around noon, exiting the eastern part of the county by
130 pm.

Pea to dime sized hail and lightning should be expected with the
stronger storms. An isolated severe storm producing quarter-sized
hail cannot be ruled out.

Locations impacted include... Medford, Colby, Thorp, Loyal,
Greenwood, Owen, Rib Lake, Chelsea, Westboro, Jump River, Longwood,
Reseburg, Stetsonville, Goodrich, Willard, Withee, Gilman, Granton,
Curtiss and Lublin.

These storms may intensify, so be certain to monitor local radio or
television stations for additional information, and possible
warnings from the National Weather Service.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4459 9031 4460 9092 4538 9092 4538 9005
TIME...MOT...LOC 1629Z 266DEG 30KT 4542 9123 4464 9127

Baumgardt
Special weather statement, Aug 3, 11:44 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1144 AM CDT FRI AUG 3 2018

MNZ088-WIZ032>034-041-042-031815-
Winona-Buffalo-Jackson-Trempealeau-La Crosse-Monroe-
1144 AM CDT FRI AUG 3 2018

...SOME THUNDERSTORMS AFFECTING SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN INTO EARLY AFTERONOON...

At 1140 AM CDT, radar indicated an area of scattered showers and
thunderstorms moving through western wisconsin and southeast
Minnesota, north of Interstate 90. The area was roughly outlined
from Lake City Minnesota, to west of Winona, to Eau Claire,
Wisconsin. Movement was east at 30 mph.

Pea size hail and lightning are possible with any stronger
storms.

The showers and thunderstorms should affect a location for about an
hour or so before moving east.

Locations impacted include...
Winona, Arcadia, Whitehall, Holmen, Goodview, St. Charles, Osseo,
Lewiston, Trempealeau, Galesville, Blair, Independence, Strum,
Fountain City, Stockton, Rollingstone, Altura, North Bend, Price and
Brice Prairie.

Seek a safe shelter inside a building or vehicle if you hear thunder.

LAT...LON 4395 9207 4460 9146 4459 9092 4394 9091
TIME...MOT...LOC 1637Z 288DEG 28KT 4459 9138 4408 9190

Baumgardt

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:34 AM CDTSpecial Weather StatementARXClark, Taylor86 min
Aug 3, 10:25 AM CDTSpecial Weather StatementARXWabasha65 min

Nearby

Special Weather Statements in Wisconsin, 2018Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.